Format

Send to

Choose Destination
J Emerg Med. 2013 Jan;44(1):96-9. doi: 10.1016/j.jemermed.2011.09.032. Epub 2012 May 16.

Reverse Takotsubo cardiomyopathy in the setting of anaphylaxis treated with high-dose intravenous epinephrine.

Author information

1
Department of Cardiology, Staten Island University Hospital, Staten Island, New York 10305, USA.

Abstract

BACKGROUND:

Takotsubo cardiomyopathy is seen, though rarely, in anaphylaxis treated with epinephrine. Stress cardiomyopathy is most likely to occur in middle-aged women. The underlying etiology is believed to be related to catecholamine release in periods of intense stress. Catecholamines administered exogenously, and those secreted by neuroendocrine tumors (e.g., pheochromocytoma) or during anaphylaxis have been reported to cause apical ballooning syndrome, or takotsubo syndrome. However, reverse takotsubo stress cardiomyopathy is rarely seen or reported in anaphylaxis treated with epinephrine.

OBJECTIVES:

To report a case illustrating that high-dose intravenous epinephrine can trigger stress cardiomyopathy, and that the risk is heightened with inappropriate dosing in the treatment of anaphylaxis.

CASE REPORT:

We report a rare case of iatrogenic reverse takotsubo syndrome in a young woman who was inappropriately treated with high-dose intravenous epinephrine for mild anaphylaxis.

CONCLUSION:

Inappropriately high doses of intravenous epinephrine can trigger stress cardiomyopathy. Emergency physicians should be familiar with the diagnosis, grading, and appropriate treatments of anaphylaxis to avoid this unnecessary complication.

PMID:
22595633
DOI:
10.1016/j.jemermed.2011.09.032
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center